Sulfasalazine does not reduce diarrhea for patients receiving pelvic radiation therapy
- Posted: September 23, 2013
Patients receiving radiotherapy (RT) for cancers in the pelvic region can experience diarrhea, a negative side effect of radiation treatment. Sulfasalazine, an oral tablet used to treat inflammation of the bowels, had been shown in a past trial of 31 patients to decrease diarrhea during pelvic RT (Killic 2001). Sulfasalazine does not reduce diarrhea, according to research presented at the American Society of Radiation Oncology's (ASTRO's) 55th Annual Meeting by researchers from the Mayo Medical School and the Mayo Clinic. The study also determined that the medication may be associated with a higher risk of diarrhea than placebo.
Among the research institutions NCI funds across the United States, it currently designates 68 as Cancer Centers. Largely based in research universities, these facilities are home to many of the NCI-supported scientists who conduct a wide range of intense, laboratory research into cancer’s origins and development. The Cancer Centers Program also focuses on trans-disciplinary research, including population science and clinical research. The centers’ research results are often at the forefront of studies in the cancer field.